Minnesota, 2015

Tornado and Hail in Minnesota, July 12, 2015

July 12, 2015 · NWS MPX · 43 events in 14 counties and zones

then southeast along Interstate 94. Initially, a severe thunderstorm developed near Fergus Falls during the afternoon of Sunday, July 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$602,000
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A very unstable atmosphere combined with ample wind shear to result in the development of storms with large hail, severe winds, a tornado, and very heavy rainfall from Alexandria to Lake Mille Lacs...then southeast along Interstate 94.

Initially, a severe thunderstorm developed near Fergus Falls during the afternoon of Sunday, July 12th. As the afternoon progressed, several severe thunderstorms developed south toward Wheaton, then spread east-southeast toward Alexandria. One severe storm moved rapidly eastward across the Todd, Wadena county line and eventually produced a tornado and widespread straight-line wind damage. This tornado moved from Wadena County and into Todd County, destroying a barn south of Aldrich and causing numerous downed trees and power lines. The tornado was accompanied by damaging rear flank downdraft and downburst winds, and the same storm produced wind damage in northwest Morrison County.

Severe storms moved into the area west of Alexandria and produced winds greater than 80 mph in some locations. Near Brandon, there was structural damage to a large shed, a large pontoon boat was flipped on Maple Lake, and there were numerous downed trees and power lines.

Severe storms merged in west central and central Minnesota and then developed more into a line of storms and produced periodic downed trees, power lines, and occasional estimated winds of 60-70 mph as the storms moved southeast along Interstate 94 and into the Twin Cities metro area. Damage was not as widespread after it moved out of central Minnesota and into east central Minnesota, due to less wind shear and instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 12, 2:03 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 12, 2:03 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
303 PM CDT SUN JUL 12 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 300 PM CDT SUN JUL 12 2015

A VERY ACTIVE 6-12 HR PERIOD EXPECTED AS ENVIRONMENTAL CONDITIONS
ARE BECOMING EXPLOSIVE FOR TSRA IN WC MN AS OF 3 PM. A FEW STORMS
ARE ALREADY DEVELOPING BETWEEN FARGO ND AND ALEXANDRIA MN WHICH IS
THE FIRST AREA OF CONCERN FOR SVR WX LATER THIS AFTN. /SPC ALREADY
IN THE WORKS ON A SVR WATCH/ ALTHOUGH WE HAVE BEEN ADVERTISING
THIS EVENT FOR THE PAST COUPLE OF DAYS...THERE AREA STILL A FEW
SVR WX ELEMENTS THAT NEED TO WORKOUT FOR THE POTENTIAL OF A FEW
SUPERCELL AND THEN TRANSITIONING INTO A BOW ECHO SEGMENT THIS
EVENING. THE LATEST SHORT TERM MODELS /CAMS/ AND THEIR ASSOCIATED
REFLECTIVITY FORECAST INDICATED THE AREA NEAR FARGO WILL MOVE E-SE
ACROSS WC/CENTRAL MN DURING THE LATE AFTN...WHILE ANOTHER AREA
DEVELOPS IN SW/SC MN WHERE DAYTIME HEATING HAS ALLOWED FOR NEARLY
NO INHIBITION AND THE ADDED SFC BOUNDARY MOVING EASTWARD IN THE
AREA. OTHERWISE...NO OTHER CHGS OVERNIGHT WITH THE AFOREMENTIONED
BOW ECHO MOVING E/SE ACROSS OUR CWA. THERE COULD BE LINGERING
SHRA/TSRA AFT MIDNIGHT...BUT THE BULK OF THE SVR WX SHOULD BE IN
WISCONSIN/IOWA. FLASH FLOODING IS ANOTHER ASPECT OF SVR WX IF ANY
TRAINING OF THE STORMS DEVELOP IN WC/CENTRAL MN BEFORE THE MAIN
BOW ECHO SEGMENT MOVES TO THE SE. AM THINKING THAT ANY HEAVY
RAINFALL AND TRAINING SHOULD BE TEMPORARY...SO NOT ANTICIPATING
ISSUING A FFA TONIGHT.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 300 PM CDT SUN JUL 12 2015

ASIDE FROM A PASSING RIDGE AXIS ATOP THE REGION TUE
NIGHT-WED NIGHT WHICH WILL LIKELY LEAD TO A SUPPRESSION OF
CONVECTION FOR THAT 24-36 HOUR PERIOD...THE EXTENDED PORTION OF THIS
FCST PKG WILL CONTINUE TO ADVERTISE 20-40 PERCENT POPS FOR
SHWRS/TSTMS FOR EACH DAY.

A SECONDARY TROF AXIS ROUNDING THE WRN PERIPHERY OF THE DEPARTING
UPR LVL LOW OF TDA WILL AID IN KEEPING SHWRS/TSTMS IN THE
AREA...MAINLY OVER ERN PORTIONS OF THE WFO MPX CWFA...FOR MON NIGHT
INTO TUE MRNG. STORM STRENGTH WILL BE RATHER WEAK DUE TO THE LOSS OF
DAYTIME HEATING AND THE DEPARTURE OF UPR LVL SUPPORT. PRECIP WILL
SHIFT OFF TO THE E TUE MRNG AS THE UPR LVL RIDGE ARRIVES...MAKING
FOR A MAINLY DRY TUE NIGHT INTO WED NIGHT PERIOD. POPS RETURN LATE
WED NIGHT THRU THE REST OF THE FCST PERIOD AS THE UPR LVL FLOW
FLATTENS OUT WHILE SEVERAL WEAK DISTURBANCES RIDE EWD THRU THE FLOW.
IN ADDITION...A FEW MEANDERING SFC FRONTS WILL DEVELOP IN THE
CENTRAL-NRN PLAINS WHICH WILL DRIFT INTO THE UPR MISS RIVER VALLEY.
THE CONTINUED DEEPLY MOIST ENVIRONMENT COMBINED WITH THESE
NONDESCRIPT FEATURES WILL FORCE MENTION OF SHWRS/TSTMS IN THE FCST
THRU MUCH OF THE WEEK. BECAUSE NO PRONOUNCED FEATURES WILL ESTABLISH
THEMSELVES AS A MAIN DRIVER OF CONVECTION...SEVERE WEATHER POTENTIAL
LOOKS RATHER LOW FOR MUCH OF THE UPCOMING WEEK BEYOND MONDAY.

AS FOR TEMPERATURES...A COOLING TREND WILL COMMENCE BEHIND THE
STRONG FRONTAL SYSTEM IMPACTING THE AREA THRU MONDAY. HIGHS WILL
DROP BACK TO THE UPR 70S TO MID 80S...SO STILL WARM BUT NOT OVERLY
SO. ALSO...LOWS WILL HOLD MAINLY IN THE 60S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1225 PM CDT SUN JUL 12 2015

MVFR CIGS WILL RISE TO VFR EARLY THIS AFTN AS THE CLDS MIX OUT
AND LIFT. OTHERWISE...THE MAIN CONCERN IS WHERE AND WHEN THE TSRA
DEVELOP LATER TODAY. BASED ON THE LATEST INFORMATION...TIMING FROM
PREVIOUS TAFS ARE GOOD FROM 22Z IN WEST CENTRAL MN...TO 00-02Z IN
EAST CENTRAL MN. AFT 02Z IN WC WI. A FEW ISOLD TSRA AREA POSSIBLE
BEFORE 22Z ALONG A FRONTAL BOUNDARY IN CENTRAL MN...AND WHERE AN
OUTFLOW BOUNDARY FROM A PREVIOUS TSRA NEAR MORA/HINCKLEY OCCURRED.
HIGH CONFIDENCE REMAINS ON A TSRA COMPLEX DEVELOPING IN CENTRAL/WC
MN THIS AFTN AND DIVING SE ACROSS SOUTHERN MN/WC WI. LOWER
CONFIDENCE ON TIMING AND THE EXTENT OF IFR CIGS/VSBYS. IF A LINE
FORMS...THERE WILL BE A BRIEF PERIOD OF 1/2-1 1/2SM OF TSRA WITH
STRONG WINDS/HAIL. IF INDIVIDUAL TSRA DEVELOP...THE BRIEF PERIOD
COULD BE LONGER. BY 6Z... MOST OF THE ACTIVITY WILL BE OUT OF MPX
CWA. WILL BE UPDATING AS CONDITIONS WARRANT ON NEW INFORMATION.

KMSP...

AS PREVIOUSLY DISCUSSED...CURRENT TAF IS REASONABLE ON TIMING AND
SEVERITY OF TSRA THIS EVENING. THERE IS AN OUTFLOW BOUNDARY MOVING
SW ACROSS THE NE TWIN CITIES AREA WHICH MAY BE ANOTHER PROBLEM ON
MORE TSRA THIS AFTN. HOWEVER...AM LEANING TOWARD THE MAIN EVENT
AFT 1Z. IN ADDITION...BASED ON THE LATEST INFORMATION...THERE
COULD BE A PERIOD OF 1/2 - 1 1/2SM IN HEAVY RAIN/STRONG WINDS AND
POSSIBLE HAIL. AN AIRPORT WEATHER WARNING IS POSSIBLE WITH
HAIL/WINDS THE MAIN THREAT. AFT 3-5Z...MOST OF THE ACTIVITY SHOULD
BE SE OF THE AIRPORT FIELD WITH VFR CONDS THERE AFTER. SOME MORE
TSRA ACTIVITY IS POSSIBLE MONDAY AFTN. WINDS FROM THE SE/S THIS
AFTN/TONIGHT...BECOMING NW ON MONDAY.

/OUTLOOK FOR KMSP/

TUE...VFR. SLIGHT CHC OF SHRA/TSRA. WINDS NW 5-10 KTS BCMG NE.
WED...VFR. SLIGHT CHC OF SHRA/TSRA. WINDS E-SE 5 TO 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ047>049-054>060-
     062-064>069-073>076-082>084-091>093.

WI...NONE.
&&

SHORT TERM...JLT
LONG TERM...JPC
AVIATION...JLT
Hazardous weather outlook, Jul 12, 11:18 AM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1218 PM CDT SUN JUL 12 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131730-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1218 PM CDT SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE HEAT THREAT.

VERY WARM AND HUMID CONDITIONS ARE EXPECTED THIS AFTERNOON WITH
HEAT INDEX VALUES REACHING 95 TO 105 DEGREES ACROSS PORTIONS OF
CENTRAL AND SOUTHERN MINNESOTA...AND BETWEEN 90 AND 95 IN WESTERN
WISCONSIN. PLEASE SEE THE LATEST HEAT ADVISORY FOR MORE
INFORMATION.

THE SEVERE WEATHER THREAT.

THERE IS A MODERATE RISK FOR SEVERE WEATHER LATE THIS AFTERNOON
AND THIS EVENING ACROSS THE SOUTHERN HALF OF MINNESOTA AND IN FAR
WESTERN WISCONSIN. VERY LARGE HAIL...DAMAGING WINDS AND A TORNADO
OR TWO ARE POSSIBLE LATER ON TODAY. PLAN AHEAD AND STAY SAFE
LATER TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

OCCASIONAL THUNDERSTORM CHANCES ARE EXPECTED THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED LATER TODAY.

JLT

The radar

The Minneapolis radar (KMPX), 205 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

38 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Todd

When
July 12, 5:30 PM CST to 5:34 PM CST
Where
Todd County, 3.15 mi W of Hewitt to 0.58 mi SSW of Hewitt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.323, -95.145

Several trees and power lines were blown down along Highway 210 near and west of Hewitt.

Thunderstorm Wind, Todd

When
July 12, 5:35 PM CST
Where
Todd County, 0.48 mi E of Bertha
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.270, -95.060

Several large trees and power lines were blown down near Bertha.

Thunderstorm Wind, Todd

When
July 12, 5:38 PM CST
Where
Todd County, Clarissa
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.130, -94.950

Several trees and power lines were blown down near Clarissa.

Thunderstorm Wind, Todd

When
July 12, 5:38 PM CST
Where
Todd County, 2.52 mi N of Hewitt
Measured
85 kt (98 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.366, -95.073

Several hardwood trees were snapped, six wooden power poles were snapped, and an irrigation system was tipped over.

Thunderstorm Wind, Douglas

When
July 12, 5:45 PM CST
Where
Douglas County, 2.78 mi NW of Melby
Measured
81 kt (93 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.101, -95.766

A hardwood tree was snapped.

Thunderstorm Wind, Todd

When
July 12, 5:47 PM CST to 6:01 PM CST
Where
Todd County, 6.9 mi ENE of Hewitt to 1.3 mi SE of Staples
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
46.364, -94.944

A damage survey revealed that a rear flank downdraft (RFD) accompanied a tornado, and produced tree damage to the south of the tornado track. Numerous trees were tipped over and large branches were broken. Once the tornado dissipated about two miles west of Staples, the RFD broadened out and swept across the south side of Staples, where it continued to topple dozens of trees. The last damage noted from the RFD was southeast of Staples. Several outbuildings were damaged, and trees fell across many vehicles.

Thunderstorm Wind, Todd

When
July 12, 5:48 PM CST
Where
Todd County, 0.69 mi N of Browerville
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.090, -94.870

Several trees and power lines were blown down near Browerville.

Tornado, Todd

When
July 12, 5:48 PM CST to 5:58 PM CST
Where
Todd County, 6.9 mi ENE of Hewitt to 2.02 mi W of Staples
Rating
EF1
Path length
6.08 mi
Path width
50 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
46.369, -94.947

A tornado moved out of Wadena County (where it was rated EF2) and into Todd County. A barn was collapsed just south of Aldrich, with roofing material blown 1/2 mile downwind. Dozens of trees were broken or uprooted in this area. Several wooden power poles were snapped. An outbuilding was also destroyed. Farther east, an outbuilding was destroyed along with a roof partially blown off near the intersection of 500th street and 223rd Avenue, just northwest of Dower Lake. Significant tree damage was noted on the northeast side of Dower Lake, and concentrated damage continued in a path to about two miles west of Staples. Separate entries have also been made for numerous trees blown down due to the rear flank downdraft and downbursts north of the tornado track.

Thunderstorm Wind, Todd

When
July 12, 5:50 PM CST to 5:53 PM CST
Where
Todd County, 2.7 mi WNW of Staples to 0.48 mi NW of Staples
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.366, -94.832

Downburst damage was noted north of the tornado track. Initially, wooden poles were leaning and several oak and pine trees were snapped, and this is where the strongest winds were noted. As the downburst entered Staples, dozens of large trees were uprooted and many large branches were broken from Airport Rd to the east side of town. Winds across Staples were estimated in the 60-70 mph range.

Hail, Douglas

When
July 12, 6:00 PM CST
Where
Douglas County, 4.35 mi SW of Evansville
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
45.960, -95.750

Thunderstorm Wind, Morrison

When
July 12, 6:00 PM CST to 6:10 PM CST
Where
Morrison County, 0.36 mi E of Motley to 2.43 mi ESE of Motley
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.330, -94.642

Numerous trees and power lines were blown down in the far northwest portion of Morrison County.

Thunderstorm Wind, Douglas

When
July 12, 6:03 PM CST to 6:04 PM CST
Where
Douglas County, 0.48 mi NW of Evansville
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
46.004, -95.688

A local newspaper had several large trees blown down in Evansville.

Thunderstorm Wind, Douglas

When
July 12, 6:05 PM CST
Where
Douglas County, Brandon
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.970, -95.600

Several large trees were uprooted in Brandon.

Hail, Douglas

When
July 12, 6:06 PM CST
Where
Douglas County, 5.05 mi SW of Evansville
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
45.940, -95.740

Thunderstorm Wind, Douglas

When
July 12, 6:08 PM CST to 6:10 PM CST
Where
Douglas County, 2.68 mi WNW of Garfield to 2.03 mi NW of Garfield
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.948, -95.549

Several large trees were blown down west of Garfield, along County Road 82.

Thunderstorm Wind, Douglas

When
July 12, 6:08 PM CST to 6:10 PM CST
Where
Douglas County, 2.12 mi WNW of Garfield
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.942, -95.540

A large shed under construction was partially destroyed. The damage occurred on Halverson Road, south of County Road 82, east of Brandon.

Thunderstorm Wind, Douglas

When
July 12, 6:09 PM CST
Where
Douglas County, 3.49 mi S of Garfield
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.880, -95.490

Large pine trees were uprooted along Interstate 94 south of Garfield.

Thunderstorm Wind, Douglas

When
July 12, 6:12 PM CST
Where
Douglas County, 2.83 mi NE of Garfield
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.960, -95.460

Power lines were blown down northeast of Garfield.

Thunderstorm Wind, Douglas

When
July 12, 6:18 PM CST
Where
Douglas County, 0.93 mi SSE of Forada to 0.96 mi SSE of Forada
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.788, -95.361

A pontoon boat was thrown and flipped over on Maple Lake.

Thunderstorm Wind, Morrison

When
July 12, 7:20 PM CST
Where
Morrison County, 0.48 mi W of Bowlus
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.820, -94.410

A measured wind gust of 70 knots was reported by a trained spotter with a mobile anemometer.

Thunderstorm Wind, Pope

When
July 12, 7:28 PM CST
Where
Pope County, 2.76 mi S of Villard
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.680, -95.270

Several large trees were blown down south of Villard.

Thunderstorm Wind, Pope

When
July 12, 7:30 PM CST
Where
Pope County, 0.69 mi S of Villard
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.710, -95.270

Large trees were uprooted in Villard.

Thunderstorm Wind, Stearns

When
July 12, 7:45 PM CST
Where
Stearns County, 2 mi NW of St Cloud
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.590, -94.200

Trees were blown down in St. Cloud.

Thunderstorm Wind, Stearns

When
July 12, 7:53 PM CST
Where
Stearns County, 0.69 mi S of Sauk Centre Arpt
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
45.710, -94.930

A wind sensor at the Sauk Centre Airport measured a severe wind gust. A number of trees were blown down in Sauk Centre.

Thunderstorm Wind, Stearns

When
July 12, 8:00 PM CST
Where
Stearns County, 0.69 mi S of Kimball
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.310, -94.300

A large tree limb was blown down in Kimball.

Thunderstorm Wind, Stearns

When
July 12, 8:00 PM CST
Where
Stearns County, 0.48 mi E of St Joseph
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
45.570, -94.320

A traffic signal was damaged in St. Joseph.

Thunderstorm Wind, Stearns

When
July 12, 8:00 PM CST
Where
Stearns County, Albany
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.630, -94.570

A few trees were blown down in Albany.

Thunderstorm Wind, Mille Lacs

When
July 12, 8:05 PM CST
Where
Mille Lacs County, 0.72 mi SSE of Onamia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.070, -93.667

A few trees were blown down in the city of Onamia.

Thunderstorm Wind, Isanti

When
July 12, 8:10 PM CST
Where
Isanti County, 1.38 mi S of Braham
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.710, -93.170

A large tree was uprooted near Braham.

Thunderstorm Wind, Kanabec

When
July 12, 8:16 PM CST
Where
Kanabec County, Mora Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
45.880, -93.270

A wind sensor at the Mora Airport measured a severe wind gust. Several trees were reported down in Mora.

Thunderstorm Wind, Isanti

When
July 12, 8:20 PM CST
Where
Isanti County, 1.19 mi SE of Cambridge Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.560, -93.250

A large tree was blown down near Cambridge.

Thunderstorm Wind, Chisago

When
July 12, 8:35 PM CST
Where
Chisago County, 0.59 mi NE of Rush City Muni Arpt to 1.2 mi ENE of Rush City Muni Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.705, -92.940

Several trees and power lines were blown down in Rushseba Township, northeast of Rush City.

Thunderstorm Wind, Wright

When
July 12, 8:45 PM CST
Where
Wright County, 0.84 mi SE of Hasty
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.370, -93.970

A local Minnesota Department of Transportation RWIS wind sensor measured a severe wind gust.

Thunderstorm Wind, Chisago

When
July 12, 8:50 PM CST
Where
Chisago County, 1.19 mi SE of North Branch
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.510, -92.960

A few trees were blown down near North Branch.

Thunderstorm Wind, Chisago

When
July 12, 8:55 PM CST
Where
Chisago County, Almelund to 1.65 mi ESE of Almelund
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.500, -92.800

A few trees were blown down in Amador Township, near Almelund.

Hail, Wright

When
July 12, 9:40 PM CST
Where
Wright County, 0.85 mi SE of Delano
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
45.040, -93.790

Thunderstorm Wind, Meeker

When
July 12, 9:40 PM CST
Where
Meeker County, 2.13 mi NNE of Dassel
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.110, -94.310

A tree was blown across a road north of Dassel.

Thunderstorm Wind, Sherburne

When
July 12, 9:40 PM CST
Where
Sherburne County, 1.92 mi WSW of Big Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.315, -93.803

A large tree blew down onto a power line on Riverview Drive in Monticello.

Thunderstorm Wind, Wright

When
July 12, 9:48 PM CST
Where
Wright County, 3.59 mi SSW of Howard Lake to 3.32 mi SSW of Howard Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.020, -94.100

Three large trees blown down, with some crop damage on County Road 30 near Howard Lake.

Thunderstorm Wind, Wright

When
July 12, 9:58 PM CST
Where
Wright County, 2.07 mi ENE of Knapp
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.160, -94.190

A large tree was blown down in the southern part of French Lake Township.

Hail, Dakota

When
July 12, 10:57 PM CST
Where
Dakota County, 1.47 mi NNE of Eagan
Measured
0.88 in hail
Reported by
Public
Coordinates
44.820, -93.160

Thunderstorm Wind, Scott

When
July 12, 11:00 PM CST
Where
Scott County, 0.49 mi W of Shakopee
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.800, -93.530

A large tree was blown down in Shakopee.

Thunderstorm Wind, Scott

When
July 12, 11:10 PM CST to 11:12 PM CST
Where
Scott County, 3.05 mi E of Marystown to 2.13 mi SW of Prior Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.724, -93.488

A few large trees were blown down near Prior Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyThe tornado archive for Minnesota, 2015Warnings in Minnesota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579028, 579027, 579030, 591512, 591511, 591513, 579031, 596520, 579037, 578958, 580567, 578962, 579034, 578959, 579033, 579035, 579032, 579038, 579036, 578963, 579039, 579040, 578964, 578965, 579041, 579042, 579043, 580582, 579045, 578966, 579046, 580572, 578967, 579047, 580571, 578960, 579048, 579057, 579050, 579052, and more.